Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 66, NWS Wichita, KS

April 30, 2012Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 30, 2012, 8:08 PM CDT for Kingman County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2012, 8:08 PM CDT (01:08 UTC)
Expired
Apr 30, 2012, 9:15 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kingman County, KS

The radar

The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 7:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2077 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
2.4
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS53 KICT 010108
SVRICT
KSC095-010215-
/O.NEW.KICT.SV.W.0066.120501T0108Z-120501T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT MON APR 30 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 805 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  SAWYER...AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  KINGMAN...NASHVILLE...CUNNINGHAM...ZENDA...PENALOSA...WILLOWDALE...
  SPIVEY...CLEVELAND...RAGO AND KINGMAN AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3739 9848 3772 9847 3773 9846 3773 9813
      3738 9805
TIME...MOT...LOC 0108Z 256DEG 21KT 3752 9853

HAIL...1.00IN
WIND...60 MPH

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:04 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 30, 7:04 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT MON APR 30 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

PERIODS OF MVFR AND IFR CIGS ARE EXPECTED FOR THE OVERNIGHT HOURS AS
A CONVECTIVE COMPLEX IN WRN KS WILL MOVE EAST ACROSS MOST OF THE SRN
HALF OF FORECAST AREA. THIS CLUSTER OF STORMS WILL MOVE EAST INTO
THE KHUT/KICT TAF SITES BY AROUND 02-03Z/TUE.  COULD SEE SOME GUSTY
WINDS TO 35KTS AS THIS COMPLEX ARRIVES...SO WILL ADD A TEMPO GROUP
AND SOME MVFR CEILINGS AND GUSTY VARIABLE WINDS FOR THIS CHANCE.

AFTER THIS COMPLEX MOVES INTO ERN KS...THE MOIST SOUTHERLY LOW LEVEL
FLOW WILL RE-ESTABLISH ITSELF EARLY ON TUE WITH THE DEVELOPMENT OF
STRATUS CIGS AGAIN DURING THE EARLY MORNING HOURS ON TUE. COULD SEE
SOME STRATUS BUILD DOWN FOR THE EARLY MORNING HOURS...WHICH COULD
PRODUCE SOME MVFR VSBYS AND IFR TO POSSIBLY LIFR CEILINGS...IN THE
WAKE OF THIS COMPLEX...ESPECIALLY FOR KRSL AND KSLN.

MIXING WILL INCREASE ACROSS MOST OF THE REGION BY AROUND
15Z/TUE...WHICH WILL HELP BURN OFF THE POSSIBLE FOG AND LIFT
CEILINGS FROM IFR TO VFR BY AROUND 18Z/TUE.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT MON APR 30 2012/

DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE CONVECTIVE TRENDS OVERNIGHT.

SYNOPSIS:
IN THE UPPER LEVELS CURRENTLY HAVE ONE SHORTWAVE LIFTING OVER
NORTHEAST KS INTO IA WITH ANOTHER IMPULSE TRACKING OVER THE SOUTHERN
ROCKIES. AT THE SURFACE...GOOD MOISTURE REMAINS OVER THE SOUTHERN
PLAINS WITH UPPER 60 DEWPOINTS COVERING MUCH OF OK. THE SURFACE
BOUNDARIES HAVE BECOME MUCH LESS DEFINED TODAY. AN EAST-WEST FEATURE
EXTENDS FROM THE TX PANHANDLE INTO SOUTH CENTRAL OK WHICH LOOKS TO
BE THE NORTHERN EXTENT OF THE DEEPER MOISTURE. A DRYLINE THEN
EXTENDS THROUGH FAR EASTERN CO INTO EASTERN NM.

TONIGHT-TUE:
THERE LOOKS TO BE A COUPLE SCENARIOS FOR THE AREA TO GET PRECIP
OVERNIGHT WITH THE APPROACHING SHORTWAVE. FIRST...STORMS DEVELOP ALONG THE
DRYLINE OVER SW KS AND MOVE INTO THE AREA AFTER DARK. GIVEN EXPECTED
STORM MOTIONS FEEL THAT STORMS WOULD NEED TO DEVELOP NORTH OF THE
OK/KS BORDER TO MAKE INTO OUR FORECAST AREA. THE SECOND SCENARIO
WOULD BE FOR SCT ELEVATED STORMS TO DEVELOP AFTER DARK WITH DEEP
ISENTROPIC LIFT IN PLACE IN THE 305-310K LAYER. WITH INCREASING MID LEVEL
TEMPS...THE MAIN QUESTION WILL BE HOW MUCH CAPPING WILL LIMIT THE
AREAL COVERAGE OF THE OVERNIGHT ACTIVITY. REGARDLESS OF WHICH
SCENARIO PANS OUT...FEEL THERE WILL AT LEAST BE SOME SCT CONVECTION
OVERNIGHT WITH VERY LOW CONFIDENCE ON THE AREAL EXTENT OF THE
ACTIVITY.

ANY STORMS THAT ARE ABLE TO DEVELOP OR MOVE INTO THE AREA OVERNIGHT
WILL HAVE A GOOD CHANCE TO BECOME SEVERE WITH AROUND 2,000J/KG OF
ELEVATED CAPE AND 30-40KTS OF SHEAR ABOVE 1KM.

BY TUE MORNING THE UPPER SHORTWAVE WILL BE TRACKING ACROSS THE OZARK
REGION WHICH IS EXPECTED TO PUSH THE BETTER PRECIP CHANCES EAST OF
THE FORECAST AREA. LOW LEVEL MOISTURE IS EXPECTED TO REMAIN IN PLACE
OVER MOST OF THE AREA. CAPPING IS EXPECTED TO BE STRONGER ON TUE
AFTERNOON AS MID LEVEL TEMPS CONTINUE TO WARM. FEEL THE BEST CHANCE
FOR DAYTIME CONVECTION WILL BE ALONG THE DRYLINE OVER CENTRAL AND
ESPECIALLY NORTH CENTRAL KS WHICH WILL BE CLOSER TO THE RIGHT
ENTRANCE REGION OF UPPER JET ALONG WITH SOME BETTER UPPER FORCING.
CONFIDENCE IS HIGH THAT CONTINUED RETURN FLOW WILL ALLOW FOR ABOVE
NORMAL TEMPS TO PERSIST ON TUE.

TUE NIGHT-WED:
FOR TUE NIGHT ALSO FEEL THE BETTER PRECIP CHANCES WILL STAY
NORTHEAST OF THE FORECAST AREA WHERE CAPPING WILL BE AT A MINIMUM.
NOT MUCH IS EXPECTED TO CHANGE IN THE OVERALL PATTERN FOR WED WITH
SW FLOW ALOFT REMAINING OVER THE SOUTHERN AND CENTRAL PLAINS. A LOSE
DRYLINE WILL ALSO REMAIN ALONG THE WESTERN FRINGES OF THE FORECAST
AREA. HOWEVER EVEN WITH A WAVE LIFTING OUT OF THE SOUTHERN
ROCKIES...FEEL CAPPING SHOULD BE STRONG ENOUGH TO LIMIT DAYTIME
CONVECTION WITH THE BETTER CHANCES ARRIVING WED NIGHT OVER NORTHERN
PORTIONS OF KS.

THU-MON:
UPPER TROUGHING IS EXPECTED TO REMAIN OVER THE PACIFIC NW WITH THIS
FEATURE BECOMING MORE PRONOUNCED AS THE WEEKEND APPROACHES. THIS WILL
ALLOW SW FLOW ALOFT TO REMAIN OVER THE AREA WITH THE MEAN UPPER FLOW
EXPECTED TO LIFT NORTH FOR THE WEEKEND INTO THE BEGINNING OF NEXT
WEEK. THIS PATTERN WILL SHIFT THE BETTER PRECIP CHANCES NORTH OF THE
FORECAST AREA WITH VERY HIGH CONFIDENCE THAT ABOVE NORMAL TEMPS WILL
CONTINUE THROUGH ALL OF THESE EXTENDED PERIODS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  84  66  85 /  50  10  10  10
HUTCHINSON      63  83  66  85 /  40  10  10  10
NEWTON          63  83  66  84 /  40  10  10  10
ELDORADO        64  83  66  84 /  40  10  10  10
WINFIELD-KWLD   65  84  67  85 /  50  10  10  10
RUSSELL         58  85  62  88 /  30  20  20  10
GREAT BEND      61  85  62  87 /  30  20  20  10
SALINA          61  83  64  86 /  30  20  20  10
MCPHERSON       63  83  66  85 /  30  10  10  10
COFFEYVILLE     66  84  66  84 /  60  20  10  10
CHANUTE         64  82  66  84 /  50  20  10  10
IOLA            64  82  65  84 /  50  20  10  10
PARSONS-KPPF    65  83  66  84 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR KSZ092>096-098>100.

&&
Hazardous weather outlook, Apr 30, 5:03 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT MON APR 30 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011500-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
503 PM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS MOST OF THE AREA
OVERNIGHT. THE MAIN CONCERNS ARE FOR LARGE HAIL UP TO GOLF-BALL SIZE
AND WIND GUSTS UP TO 60 MPH.

FLOODING CONTINUES TO AFFECT EXTREME SOUTHEASTERN KANSAS DUE TO
RECENT VERY HEAVY RAINS. A FLASH FLOOD WATCH IS IN AFFECT FOR PART
OF SOUTHEASTERN KANSAS TONIGHT FOR THE POTENTIAL FOR ADDITIONAL
HEAVY RAINS AND FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE VERY LATE TUESDAY AFTERNOON
INTO TUESDAY EVENING FOR PORTIONS OF CENTRAL KANSAS. ANY STORM THAT
IS ABLE TO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH
LARGE HAIL THE MAIN THREAT.

STRONG OR POSSIBLY SEVERE STORMS WILL ALSO BE POSSIBLE WEDNESDAY
NIGHT FOR CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR MUCH OF THE
AREA AS STORMS MOVE-IN FROM THE WEST.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/BILLINGS/JMC/LAWSON

In the hours before

Local storm report, Apr 30, 8:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             12 W ANTHONY            37.15N 98.25W
04/30/2012  E1.00 INCH       HARPER             KS   TRAINED SPOTTER

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:39 PM CDTSevere Thunderstorm WarningICTHarper66 min
Apr 30, 8:17 PM CDTTornado WarningICTKingman26 min
Apr 30, 8:19 PM CDTTornado WarningICTHarper56 min
Apr 30, 8:33 PM CDTSevere Thunderstorm WarningICTChautauqua14 min
Apr 30, 8:45 PM CDTSpecial Weather StatementICTKingman45 min
Apr 30, 8:47 PM CDTSevere Thunderstorm WarningICTLabette43 min
Apr 30, 9:11 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery47 min
Apr 30, 9:12 PM CDTSevere Thunderstorm WarningICTLabette, Neosho63 min
Apr 30, 9:15 PM CDTTornado WarningICTHarper15 min
Apr 30, 9:23 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk46 min
Apr 30, 9:52 PM CDTAreal Flood WarningICTLabette, Montgomery12 hr
Apr 30, 9:53 PM CDTSpecial Weather StatementICTSedgwick67 min
Apr 30, 9:56 PM CDTSpecial Weather StatementICTNeosho64 min
Apr 30, 10:08 PM CDTSevere Thunderstorm WarningICTLabette51 min
Apr 30, 10:13 PM CDTSevere Thunderstorm WarningICTAllen, Neosho29 min
Apr 30, 10:14 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner61 min
Apr 30, 10:29 PM CDTSevere Thunderstorm WarningICTHarper, Sumner26 min
Apr 30, 10:51 PM CDTSpecial Weather StatementICTGreenwood54 min
Apr 30, 10:53 PM CDTAreal Flood WarningICTChautauqua12 hr
Apr 30, 11:06 PM CDTSpecial Weather StatementICTElk54 min
Apr 30, 11:11 PM CDTSpecial Weather StatementICTCowley64 min
Apr 30, 11:19 PM CDTSpecial Weather StatementICTLabette26 min
May 1, 12:05 AM CDTSpecial Weather StatementICTLabette25 min
May 1, 12:16 AM CDTSpecial Weather StatementICTLabette, Montgomery44 min
May 1, 12:59 AM CDTSpecial Weather StatementICTLabette31 min
May 1, 1:22 AM CDTSevere Thunderstorm WarningICTLabette25 min
May 1, 6:20 AM CDTSpecial Weather StatementICTChase, Marion25 min
May 1, 6:50 AM CDTSevere Thunderstorm WarningICTMarion27 min
May 1, 8:55 AM CDTRiver Flood WarningICTMontgomery, Wilson6 hr
May 1, 9:54 AM CDTAreal Flood WarningICTChautauqua, Labette, Montgomery6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.